What is Medication Overuse Headache (MOH)? – Part 1

MOH is a type of daily, or second daily headache, that is common, affecting at least 1% of the population.

It can develop from frequently using acute headache medications. Acute headache medications are those that are taken when a headache occurs, such as Panadol.

Risk Factors for MOH

People at risk of MOHs are those with frequent migraine or tension type headaches.  People taking pain killers for some other reason for e.g. arthritis, are only at risk if they also have a history of headaches.

Which medications can cause MOH?

The medications that most commonly cause MOH are:

  • Triptans (i.e. Imigran, Zomig, Naramig, Maxalt, Replax)
  • Opiates (i.e. codeine, morphine)
  • Simple painkillers (i.e. paracetamol)
  • Combination painkillers (i.e. Endone, Mersyndol, Panadeine Forte)
  • Ergortamine (ie Cafergot, no longer available in Australia)
  • Caffeine – containing medications (i.e. Panadol Extra)

In the case of caffeine, withdrawal causes tiredness, lowered alertness and poor concentration, this causes people to want to consume more caffeine, along with the associated pain killer.

Opiates have a particularly strong association with MOHs and are never an appropriate treatment for chronic migraine/tension headache.

Diagnosis of MOH

The typical patient has a long history of migraine or tension type headaches.  There are no diagnostic tests for MOH, and the history is the most important piece of information to make the diagnosis.

What is Medication Overuse Headache (MOH)? – Part 2 will deal with the management of this condition.

References:

http://headacheaustralia.org.au/news/medication-overuse-headache/

Medication Overuse Headache Australian Prescriber 2005;28:143-5 1 December 2005